Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 10, 2004, 5:24 PM EDT for Cocke County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 5:24 PM EDT (21:24 UTC)
- Expired
- May 10, 2004, 7:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 102126 FFWMRX TNC029-102330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 524 PM EDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... COCKE COUNTY IN EAST TENNESSEE * UNTIL 730 PM EDT * AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR PARROTTSVILLE...OR 7 MILES EAST OF NEWPORT. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE... PARROTTSVILLE...DEL RIO...NEWPORT...BYBEE NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAVE FALLEN OVER THE PAST 2 HOURS. AN ADDITIONAL 2 TO 3 INCHES OF RAIN ARE EXPECTED OVER THE NEXT 2 HOURS. AT 510 PM EDT A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING NEAR THE CITY OF PARROTTSVILLE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TURN AROUND DONT DROWN LAT...LON 3591 8328 3579 8312 3592 8291 3614 8316 $$ DH
1 follow-up statement
000 WGUS74 KMRX 102240 FFSMRX TNC029-102300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 638 PM EDT MON MAY 10 2004 ...THE FLASH FLOOD WARNING FOR COCKE COUNTY HAS BEEN CANCELED... AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ONLY LIGHT RAINFALL WAS OCCURRING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELED. AT 630 PM EDT A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING ACROSS PARTS OF COCKE COUNTY...ESPECIALLY NEAR THE PARROTTSVILLE AREA. DO NOT DRIVE WHERE WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOODED AREA ON FOOT. & LAT...LON 3613 8307 3594 8291 3579 8326 3612 8324 $$ DH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:50 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 10, 2:50 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT MON MAY 10 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY)...MOISTURE CONTINUES TO BUILD INTO THE REGION AS THE HIGH PRESSURE RIDGE SLIPS FURTHER EASTWARD. A WEAK FRONT WILL SLOWLY DRIFT CLOSER TO THE AREA...HOWEVER IT IS UNCERTAIN IF IT WILL EVER CLEAR THE REGION BEFORE DISIPATING. CLOUD COVER WILL SLOWLY INCREASE...AND TEMPERATURES ON TUESDAY WILL BE SLIGHTLY COOLER THAN THE PAST SEVERAL DAYS DUE TO THE INCREASE IN CLOUDS AND ALSO A SLIGHT INCREASE IN RAINFALL COVERAGE. OVERNIGHT LOWS WILL BE A FEW DEGREES WARMER DUE TO LESS RADIATIONAL COOLING. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...WEAK SHORTWAVES EXPECTED TO ROTATE THROUGH THE REGION THIS WEEK. MOISTURE LIMITED...BUT STILL UNSTABLE...WILL CONTINUE WITH DIURNAL CHANCE POPS ON WEDNESDAY AND THURSDAY. COLD FRONT MOVES INTO THE OHIO VALLEY ON FRIDAY AND STALLS TO OUR NORTH. STILL DECENT MOISTURE AND INSTABILITY AHEAD OF IT INTO OUR AREA...KEPT CHANCE POPS FROM FRIDAY THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 61 84 63 83 / 20 40 30 30 KNOXVILLE, TN 61 82 62 82 / 10 30 30 30 BRISTOL, TN 56 81 58 80 / 20 30 30 30 OAK RIDGE, TN 61 82 62 82 / 10 30 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && HW/GH
Hazardous weather outlook, May 10, 4:10 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 410 AM EDT MON MAY 10 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-110900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 410 AM EDT (310 AM CDT) MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS TEMPERATURES ONCE AGAIN CLIMB INTO SUMMER-LIKE VALUES OF MID 70S TO UPPER 80S ACROSS THE AREA. ISOLATED SHOWERS OR THUNDERSTORMS COULD DEVELOP JUST ABOUT ANYWHERE...EVEN OUTSIDE OF THE HIGHER TERRAIN AREAS AS MOISTURE INCREASES SLIGHTLY. THESE SHOWERS AND STORMS WILL BE DRIFTING VERY SLOWLY EASTWARD...WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS AND SMALL HAIL WITH THE STRONGEST STORMS. THE SHOWERS AND STORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...DUE TO A MOIST AND UNSTABLE SUMMER-LIKE AIRMASS PERSISTING ACROSS THE REGION. THE BEST CHANCES WILL BE DURING THE AFTERNOON AND EVENING HOURS...WITH A FEW STRONG STORMS POSSIBLE. HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Local storm report, May 10, 3:32 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 7 NE TELLICO PLAINS 35.44N 84.21W
05/10/2004 1.00 INCH MONROE TN TRAINED SPOTTER
QUARTER SIZED HAIL IN THE RAFTER AREA.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 43 min |
| May 10, 3:21 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 39 min |
| May 10, 4:51 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 39 min |
| May 10, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 47 min |
| May 10, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 43 min |
| May 10, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 59 min |
| May 10, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 36 min |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.